Alert archive / Georgia / Tornado Warnings in 2021

Tornado Warning 40, NWS Atlanta, GA

October 21, 20214 counties in Georgia

NWS Atlanta, GA issued this tornado warning at Oct 21, 2021, 8:56 PM EDT for 4 counties in Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 8:56 PM EDT (00:56 UTC)
Expired
Oct 21, 2021, 9:19 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Gilmer County, GA, Gordon County, GA, Murray County, GA, Pickens County, GA

The radar

The Northeast Alabama radar (KHTX), 132 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

908 
WFUS52 KFFC 220056
TORFFC
GAC123-129-213-227-220130-
/O.NEW.KFFC.TO.W.0040.211022T0056Z-211022T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Peachtree City GA
856 PM EDT Thu Oct 21 2021

The National Weather Service in Peachtree City has issued a

* Tornado Warning for...
  Southwestern Gilmer County in north central Georgia...
  South central Murray County in northwestern Georgia...
  Northeastern Gordon County in northwestern Georgia...
  Northwestern Pickens County in north central Georgia...

* Until 930 PM EDT.
    
* At 856 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Audubon, or 11 miles northeast of Calhoun, moving
  east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oakman, Carters, Audubon and Roundtop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3456 8486 3465 8484 3466 8455 3457 8452
      3451 8459
TIME...MOT...LOC 0056Z 272DEG 24KT 3459 8478 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
2 follow-up statements
488 
WWUS52 KFFC 220112
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
912 PM EDT Thu Oct 21 2021

GAC123-129-213-227-220130-
/O.CON.KFFC.TO.W.0040.000000T0000Z-211022T0130Z/
Gilmer GA-Murray GA-Gordon GA-Pickens GA-
912 PM EDT Thu Oct 21 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
SOUTHWESTERN GILMER...SOUTH CENTRAL MURRAY...NORTHEASTERN GORDON AND
NORTHWESTERN PICKENS COUNTIES...
    
At 912 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Carters, or 12 miles southwest of Ellijay, moving
east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oakman, Carters and Roundtop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3454 8473 3465 8471 3466 8455 3457 8452
      3451 8459
TIME...MOT...LOC 0112Z 272DEG 24KT 3459 8465 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
174 
WWUS52 KFFC 220119
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
919 PM EDT Thu Oct 21 2021

GAC123-129-213-227-220128-
/O.CAN.KFFC.TO.W.0040.000000T0000Z-211022T0130Z/
Gilmer GA-Murray GA-Gordon GA-Pickens GA-
919 PM EDT Thu Oct 21 2021

...THE TORNADO WARNING FOR SOUTHWESTERN GILMER...SOUTH CENTRAL
MURRAY...NORTHEASTERN GORDON AND NORTHWESTERN PICKENS COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3454 8473 3465 8471 3466 8455 3457 8452
      3451 8459
TIME...MOT...LOC 0116Z 272DEG 24KT 3459 8460 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this tornado warning went out at Oct 21, 8:41 PM EDT, 15 minutes earlier.

Area forecast discussion, Oct 21, 8:41 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
841 PM EDT Thu Oct 21 2021

.PREV DISCUSSION... /Issued 335 PM EDT Thu Oct 21 2021/

SHORT TERM /Tonight through Friday Night/...
Cold front currently stretching from the central Great Lakes down
through the Lower Mississippi River Valley. This front will continue
to push eastward overnight and into Friday. High pressure will build
in behind the front later on Friday.

Scattered convection possible along and ahead of the front through
the late evening/early morning hours. Currently, convection remains
very spotty across the central and southern portions of the CWA. A
few lightning strikes have occurred, but mainly south of CSG. Do
think on/off sct shra with an isolated thunderstorm is possible this
afternoon. The more organized precipitation is expected along the
front later this evening into the early morning hours. Not much
forcing aloft noted, so main forcing mechanism should the the front
itself. Luckily, surface instability should be limited since the
boundary is progged to move through after dark for much of the CWA.
The far NW corner of the CWA would have the best potential for any
stronger thunderstorms during the evening hours. Damaging wind gusts
should be the primary hazard. QPF amounts remain very light.

For now, pop chances remain too small to mention ahead of the front
early tomorrow.

Not much cooler air behind the front. Temps will remain around
normal through Friday night.

NListemaa

LONG TERM /Saturday through Thursday/...
A pleasant weekend is in store thanks to unexciting quasi-zonal
upper-level flow and dry post-FROPA air, as a weak upper-level ridge
over the central CONUS shifts eastward and places the CWA in a
region of weak subsidence and surface high pressure. Highs will
climb from the upper 60s to lower 80s on Saturday to the lower 70s
to mid-80s on Sunday as the air mass moderates.

The next opportunity for rain will come on Monday as an upper-level
trough traverses the Great Lakes region/OH River Valley. The GFS is
progging more of an open wave to race across this area amid quasi-
zonal flow, while the ECMWF is progging a deeper trough amid
meridional flow, and is thus slower with its progression.
Maintaining chance PoPs on Monday with a slight chance of thunder.

Model discrepancies continue through midweek with different
timing/phases in the upper-level wave pattern, though both the GFS
and ECMWF are depicting a deep trough traversing the eastern half of
the CONUS, bringing another shot at rain across the CWA as Gulf
moisture spreads in ahead of it. The GFS is faster than the ECMWF
and moves the rain out of the CWA on Thursday night. Given this
uncertainty, just carrying slight chance to chance PoPs area-wide
Wednesday and Thursday.

Martin

&&

.AVIATION...
00Z Update...
VFR to MVFR ceilings will become mostly MVFR with the frontal
system moving south through the state tonight. The ATL area TAF
should begin seeing Precip from this front by 03-04z and it
should be done by 06z. Ceilings will lift back into the VFR range
by 08z-10z with ceilings clearing by 15z-17z. The CSG, AHN, and
MCN TAF sites will see the same thing just a few hours later
because of the fronts NE to SW orientation. Winds are out of the
SW and will turn to the NW with the frontal passage. Wind speeds
will stay 10kt or less through the period. May see some higher
gust to 20kt in and around any stronger storms along the front but
they will be short lived.

//ATL Confidence...00Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  74  49  76 /  20   5   0   0
Atlanta         59  72  50  75 /  30   5   0   0
Blairsville     51  65  42  70 /  40   5   0   0
Cartersville    55  70  46  74 /  30   0   0   0
Columbus        63  79  51  79 /  40   5   0   0
Gainesville     57  70  49  74 /  30   5   0   0
Macon           62  80  50  79 /  20   5   0   0
Rome            54  71  47  75 /  40   0   0   0
Peachtree City  59  74  47  75 /  30   5   0   0
Vidalia         64  82  54  80 /  20  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Martin
AVIATION...01
Hazardous weather outlook, Oct 21, 11:05 AM EDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1105 AM EDT Thu Oct 21 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1105 AM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible across north Georgia and
portions of central Georgia this afternoon into tonight. A strong
or severe storm or two cannot be ruled out, and could produce
damaging wind gusts and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is anticipated Friday through Sunday.
Isolated thunderstorms will be possible across north and central
Georgia on Monday. Some storms on Monday could be strong with
gusty winds, locally heavy rainfall, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Oct 21, 7:04 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
704 PM EDT Thu Oct 21 2021

GAZ001-002-212330-
Walker GA-Dade GA-
704 PM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of western Walker and
Dade Counties through 730 PM EDT...

At 703 PM EDT, a strong thunderstorm was near Flat Rock, or 9 miles
southwest of Trenton, moving east at 35 mph.

HAZARD...Winds up to 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Lightning is one of nature's
         leading killers. If you can hear thunder, you are close
         enough to be struck by lightning.

Locations impacted include...
Trenton, Stephensville, Rising Fawn, Cloudland Canyon State Park,
Cooper Heights and New England.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

&&

LAT...LON 3492 8541 3477 8531 3463 8547 3464 8554
      3491 8559
TIME...MOT...LOC 2303Z 276DEG 30KT 3480 8566

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 21, 7:34 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
734 PM EDT Thu Oct 21 2021

GAZ001-002-220000-
Walker GA-Dade GA-
734 PM EDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of southwestern Walker
and southwestern Dade Counties through 800 PM EDT...

At 734 PM EDT, a strong thunderstorm was near Rising Fawn, or 10
miles south of Trenton, moving east at 30 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Naomi, Center Post, Rising Fawn, Noble, Cloudland Canyon
State Park and Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3485 8531 3470 8518 3459 8528 3459 8535
      3458 8536 3459 8537 3459 8553 3485 8558
TIME...MOT...LOC 2334Z 274DEG 28KT 3472 8549

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 21, 8:01 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
801 PM EDT Thu Oct 21 2021

GAZ002>004-011-220030-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-
801 PM EDT Thu Oct 21 2021

...Strong thunderstorms will impact portions of Catoosa, western
Whitfield, Walker and northern Chattooga Counties through 830 PM
EDT...

At 800 PM EDT, a line of strong thunderstorms was along a line
extending from Fort Oglethorpe to Lafayette to 6 miles east of
Mentone, and moving east at 15 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dalton, Lafayette, Summerville, Ringgold, Fort Oglethorpe,
Chickamauga, Trion, Tunnel Hill, Center Post, Subligna, Blue Spring,
Fairview, Villanow, Chattanooga  Valley, Cooper Heights, Rock Spring,
Naomi, Suttles Mill, Noble and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3499 8499 3464 8501 3461 8505 3462 8506
      3459 8508 3459 8511 3456 8512 3447 8524
      3453 8551 3462 8554 3467 8549 3470 8549
      3478 8541 3498 8535
TIME...MOT...LOC 0000Z 282DEG 12KT 3496 8526 3473 8528 3461 8548

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 21, 8:23 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
823 PM EDT Thu Oct 21 2021

GAZ004-005-011-012-019-220100-
Chattooga GA-Whitfield GA-Gordon GA-Murray GA-Floyd GA-
823 PM EDT Thu Oct 21 2021

...Strong thunderstorms will impact portions of Murray, northeastern
Floyd, Whitfield, Gordon and east central Chattooga Counties through
900 PM EDT...

At 823 PM EDT, a line of strong thunderstorms was along a line
extending from near Varnell to near Villanow to Subligna, and moving
east at 35 mph.

HAZARD...Winds up to 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Lightning is one of nature's
         leading killers. If you can hear thunder, you are close
         enough to be struck by lightning.

Locations impacted include...
Dalton, Calhoun, Chatsworth, Varnell, Eton, Cohutta, Resaca,
Crandall, Sumac, Redbud, Gregory, Lake Marvin, Conasauga Lake,
Beaverdale, Oakman, Fort Mountain State Park, Carters, Ramhurst,
Oostanaula and Tilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

&&

LAT...LON 3499 8462 3489 8462 3475 8464 3473 8466
      3463 8465 3456 8466 3444 8490 3446 8525
      3459 8511 3459 8506 3461 8506 3464 8501
      3497 8499 3497 8498 3499 8498
TIME...MOT...LOC 0023Z 277DEG 30KT 3494 8503 3464 8506 3455 8521

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:01 PM EDTSpecial Weather StatementFFCCatoosa, Walker29 min
Oct 21, 8:23 PM EDTSpecial Weather StatementFFCGordon, Murray, Whitfield37 min
Oct 21, 9:23 PM EDTSpecial Weather StatementFFCFloyd37 min
Oct 21, 9:38 PM EDTSpecial Weather StatementFFCGilmer37 min

Nearby

Tornado Warnings in Georgia, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.